Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 185, NWS Wichita, KS

August 20, 1997Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 1997, 12:15 PM CDT for Harper County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 12:15 PM CDT (17:15 UTC)
Expired
Aug 20, 1997, 1:05 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 12:25 PM CDTHail 1Attica, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 201713 RRA
SVRICT
KSC077-201805-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT WED AUG 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN HARPER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 105 PM CDT
 
* SOME TOWNS AFFECTED
    WALDRON
    CORWIN

* AT 1215 PM RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTHEAST OF MEDICINE LODGE MOVING SOUTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:52 AM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 3:52 AM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 AM CDT WED AUG 20 1997

SHORT TERM...

MAIN PROBLEM TODAY APPEARS TO BE TSTM CHCS. SURFACE RIDGE LOCATED
OVER THE NORTHERN HIGH PLAINS CONTINUES TO PUMP DRIER AIR SOUTH
INTO KS...AS SHOWN ON THE 08Z SFC ANALYSIS. HOWEVER...DEWPOINTS
IN THE 70 TO 75 DEGREE RANGE ARE CONTINUING TO POOL OVER SC/SE KS
IN THE VICINITY OF A STALLED BOUNDARY. GENERAL SOLUTION OF MODELS
IS TO BUILD SFC RIDGE SOUTHEAST TODAY IN RESPONSE TO BUILDING HGHTS
TO THE WEST. AS NW FLOW STRENGTHENS...TEMPERATURES ALOFT BEGIN TO
COOL MARKEDLY. RESULT WILL BE AN INCREASE IN INSTABILITY IF SFC
MOISTURE CANNOT BE SCOURED OUT. HOWEVER...WITH NO FEATURES TO KEY IN
ON ALOFT...AND NO WELL ORGANIZED AREAS OF SURFACE MOISTURE
CONVERGENCE PRESENT...WILL KEEP FCST DRY. HAVEMAINLY FOLLOWED FWC
GUIDANCE FOR TEMPERATURES.

DAVIS

LONG TERM...
TSTM CHC/S TNGT/THU FOR CNTRL KS IS THE MAIN FCST DELIMMA...
SFC RDG WL DRIFT INTO ERN KS OVRNGT WITH H8 RDG A BIT FURTHER
W ACRS CNTRL KS. LGT ELY COMPONENT SFC FLO AFT MDNGT AND GENLY
CLR SKIES SHUD PROMOTE SOME FOG AGAIN OVR SOGGY GROUND ACRS
PTNS OF THE CWA. SLY LO LVL FLO/WAA DVLP ACRS WRN KS WITH 25-30KT
LLJ BY SUNRISE. THE ETA/AVN ARE MORE SIMILAR IN SHOWG DEEPER
RETURN OF LO LVL MSTR ACRS WRN 1/2 OF KS AT 24-48HRS AND PROBLY
NOT TOO FAR OFF. HIGH PLAINS THUNDER SHUD RMN ACRS WRN KS OVRNGT
WITH CNVTN POSSIBLY MAKING INTO RSL-GBD TWD DAWN BFR WKNG AS IT
APCHS H8 RDG AXIS. FOR THU...SFC RDG WL WKN BUT MOV ONLY SLGTLY EWD
WHICH WL ALLOW SLGT EWD TRANSLATION OF DEEPER MSTR/WAA PTRN ACRS
PTNS OF CNTRL/SCNTRL KS. MAIN CNVTV ACTIVITY SHUD RMN ACRS WRN
KS BUT WL ADD CHC20 TO RSL-GBD...MAINLY FOR EARLY MRNG/LATE AFTN
STMS. WL CONT DRY FCST OVR REST OF CWA FOR NOW...WITH BETTER CHC
FOR STMS THU EVE/NGT WITH ETA SHOWG S/W POSSIBLY DROPG SEWD OUT OF
WY. TEMP-WISE...FWC LUKS RSNBL AND WL DEVIATE VRY LTL.

DARMOFAL

FCSTID = 13
ICT   86  66  88  68 /   0   5  10  20
HUT   86  67  88  68 /   0  10  10  20
EWK   86  67  88  68 /   0  10  10  20
EQA   86  67  88  68 /   0  10  10  20
WLD   86  67  88  68 /   0  10  10  20
RSL   87  63  84  65 /   0  10  20  20
GBD   87  63  85  66 /   0  20  20  20
SLN   87  64  88  66 /   0   5  10  20
MPR   87  64  87  66 /   0   5  10  20
CFV   85  64  86  66 /   0   0   5  20
CNU   85  64  87  63 /   0   0   5  20
K88   85  64  86  66 /   0   0   5  20

.ICT...
KS...NONE.

In the hours before

Special weather statement, Aug 20, 11:35 AM CDT, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KANSAS
1146 AM CDT WED AUG 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES IS TRIGGERING
STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS MORNING. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH AND
WILL CONTINUE TO AFFECT SOUTH CENTRAL KANSAS INTO THE AFTERNOON.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OVER THE STATE LATE
TONIGHT PROVIDING A TRIGGERING MECHANISM FOR ANOTHER ROUND OF ACTIVE
WEATHER.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERN WITH BOTH ROUNDS
OF THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE REQUIdRED BOTH THIS AFTERNOON AND TONIGHT.

RUNYAN
Special weather statement, Aug 20, 11:46 AM CDT, 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KANSAS
1146 AM CDT WED AUG 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES IS TRIGGERING
STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS MORNING. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH AND
WILL CONTINUE TO AFFECT SOUTH CENTRAL KANSAS INTO THE AFTERNOON.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OVER THE STATE LATE
TONIGHT PROVIDING A TRIGGERING MECHANISM FOR ANOTHER ROUND OF ACTIVE
WEATHER.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERN WITH BOTH ROUNDS
OF THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE REQUIRED BOTH THIS AFTERNOON AND TONIGHT.

RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:06 AM CDTSevere Thunderstorm WarningICTReno54 min
Aug 20, 11:09 AM CDTSevere Thunderstorm WarningICTKingman41 min
Aug 20, 11:59 AM CDTSevere Thunderstorm WarningICTKingman, Reno61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.